Geometrically bounding 3–manifolds, volume and Betti numbers

Jiming Ma, Fangting Zheng*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review


A hyperbolic 3–manifold is geometrically bounding if it is the only boundary of a totally geodesic hyperbolic 4–manifold. According to previous results of Long and Reid (2000) and Meyerhoff and Neumann (1992), geometrically bounding closed hyperbolic 3–manifolds are very rare. Assume the value v ≈ 4:3062::: for the volume of the regular right-angled hyperbolic dodecahedron P in H3. For each positive integer n and each odd integer k in [1, 5n + 3], we construct a closed hyperbolic 3–manifold M with β1(M) = k and vol(M) = 16nv which bounds a totally geodesic hyperbolic 4–manifold. In particular, for every positive odd integer k, there are infinitely many geometrically bounding 3–manifolds whose first Betti numbers are k. The proof exploits the real toric manifold theory over a sequence of stacking dodecahedra, together with some results obtained by Kolpakov, Martelli and Tschantz (2015).

Original languageEnglish
Pages (from-to)1055-1096
Number of pages42
JournalAlgebraic and Geometric Topology
Issue number3
Publication statusPublished - 2023


Dive into the research topics of 'Geometrically bounding 3–manifolds, volume and Betti numbers'. Together they form a unique fingerprint.

Cite this